Psoriasis & Breast Cancer/Chemo

** Originally posted by jesjoncas **

My first serious flare-up was 6/04, it was diagnosed as psoriasis in 12/04, I've had it very severe on the bottom of my feet. I had a masectomy/chemo 5/02 thru 12/02 and am now on tamoxifen for 5 years--my surgeon said she has seen quite a few cases of psoriasis developing after the chemo treatments. She also said sometimes exsisting psoriasis goes away after chemo treatments. Has anyone else experience this?

Report post

9 replies. Join the discussion

** Originally posted by DrTee **

A friend of mine saw her psoriasis, which she'd had for almost 50 years, disappear when she was getting chemo for Stage IV breast cancer. Now that she is in remission with the cancer, her psoriasis is coming back, including in new places.

Report post

** Originally posted by RichJ **

hi jesjoncas,
sorry i can't help much. but welcome to the p family. you have met some of the wonderful people on here and will find alot of great info. welcome and nice to meet you. more will come through and help you.

have a good week end all

richard

Report post

** Originally posted by MikeK **

Hi Jesjoncas,

Welcome to the Board! :cool: Nice to meet you. I'm sorry that you're going through such a rough time. :(

There are a number of known triggers for psoriasis and sometimes an injury to the skin (including surgery) can trigger psoriasis. There's actually a name for that phenomena. It's called the Koebner effect. Not everyone experiences the Koebner effect and not every injury results in the Koebner effect. (Here's a link to a previous discussion about the Koebner effect: http://www.psoriasis.org/forum/showthread.php?t=10988.)

One of the treatments for moderate to severe forms of psoriasis is a medication called methotrexate or MTX. MTX is actually a form of chemo. (Here's a link to some additional information about MTX: http:// http://www.pdrhealth.com/drug_info/rxdrugprofiles/drugs/met1257.shtml.) That's probably why some people find their psoriasis goes into remission when they undergo chemo. Here's a link to a previous discussion: http://www.psoriasis.org/forum/showthread.php?t=9076&highlight=Leukemia+pso riasis+remission.

I hope this helps.

Good luck. Keep us posted and please don't be a stranger.

Mike

Report post

** Originally posted by Nanicker **

My BIL had psoriasis on his scalp for years and when he underwent chemo for testicular cancer, his psoriasis went away. This was over 18 years ago. This disease has a mind of it's own.

Report post

** Originally posted by HOLLY **

I read your message about chemotherapy aggravating psioriasis with interest, because it as exactly the opposite of what happened to me. Methotrexate, which is normally used in chemotherapy put me in total remission as long as I was taking it. The problem is when you stop...psoriasis came back worse than ever. This seems to be a problem with alot of psoriasis meds - steroids, chemo, etc. I am a 17-year "graduate" of breast cancer so I can sympathize with you. If you would like to share your thoughts, just e-mail me at <a href="http://HOLLYB604@AOL.COM">HOLLYB604@AOL.COM.</a>

Holly

Report post

** Originally posted by alanc **

Chemo works by killing every fast growing cell the body, indiscriminately. These cells include cancer, hair and P.

Report post

** Originally posted by dangerfield **

I had only moderate psoriasis, maybe 20% prior to MTX, but afterwards, and after other rough medications (amphoterracin B), psoriasis went off the hook. I was diagnosed with a soft tissue cancer last year. The treatment brought great relief to my skin. I had inpatient chemo for a week (considered 8 out of 10 on the chemo strength scale), and I had relief for 10 days. Within two months, it was worse than ever.

Report post

** Originally posted by LottieBay **

My psoriasis cleared completely while on Chemo. When my treatments were finished, it flared terribly and covered about 75% of my body even before my hair started to grow back.
Margaret

Report post

** Originally posted by mcabel **

My husband was diagnosed with small cell Lung Cancer when he was in the hospital with a severe case of e-psoriasis (100% over his body) he had a small area of psoriasis which he was self treating, and the docotr prescribed predisone twice and then an antibiotic which threw him in to comple psoriasis in December of 2004. He then began chemo and he would have some relief for a couple of days after it ended, then it would still be just as bad before. He tried the soritane and it didn't help.
The dermatologist put him on MTX after he finished all of his chemo treatments. He has taken 15 mg once per week for the past three weeks.
His skin is better, still small flakes, but looks much better, the color is almost normal (was bright red) My husband will finish the last of radiation treatments (33) on Wednesday. His skin still itches terribly, he is using ceptophil with .02 westcort for the flaking. We are still wondering if he should do the Embrel or not......

Report post

This discussion is closed to replies. We close all discussions after 90 days.

If there's something you'd like to discuss, click below to start a new discussion.

Things you can do

Support the National Psoriasis Foundation

Help the National Psoriasis Foundation reach its goals and support people like yourself by making a donation today.

Donate to the National Psoriasis Foundation

Discussion topics

Additional resources

Community leaders